News

Sort By

Overdose of Imodium Linked to Heart Problems

doctor comforting a woman holding her chest

The U.S. Food and Drug Administration warned that taking more than the recommended dose of the popular diarrhea medicine Imodium (loperamide) can cause severe heart problems and even lead to death. Pharmacists worry that some with opioid addiction are turning to the low cost drug to reduce withdrawal symptoms or get high.

“The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria,” the agency said in its safety communication.

The FDA received 48 adverse events related to Imodium, and while some overdoses were accidental, the majority of these issues stemmed from intentional abuse. Some adverse events linked to the medication include irregular heartbeats, heart attack, loss of consciousness and other serious heart problems. Of these cases, 10 ended in death, while 31 people ended up in the hospital.

Symptoms of an overdose include fainting, rapid heartbeat or irregular rhythm and unresponsiveness. The maximum approved dose for over-the-counter use is eight milligrams a day and 16 milligrams for prescription use. People abusing the drug took up to 300 milligrams.

About 2.1 million people addicted to or abusing powerful painkillers, and experts fear this seemingly harmless medication could contribute to the epidemic.

People Addicted to Opioids Turn to Imodium

One in five Americans has a family member addicted to painkillers, according to a Kaiser Family foundation survey. And about four in 10 know someone addicted to these drugs. With new legislation and tougher regulations, addicts are turning to alternative methods of achieving the effects of painkillers.

That’s because loperamide is a mu-opioid agonist, and it works similarly to morphine. Imodium works primarily in the stomach, but in high doses the drug has psychoactive effects. The FDA first approved the drug in 1976, but reports of serious adverse events didn’t begin until about 2010.

Other medications, such as the heartburn drug Zantac, taken with Imodium may increase the risk. The FDA says abusers use this technique to increase Imodium’s absorption and penetration of the blood-brain barrier, “enhancing its euphoric effects.”

“Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse,” William Eggleston, an author of the case study and a pharmacist at Upstate New York Poison Center, said in a news release. “Health care providers must be aware of increasing loperamide abuse and its under recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed.”

The FDA appealed to physicians to “consider loperamide as a possible cause of unexplained cardiac events.”

Last modified: April 3, 2017

Author

Michelle Y. Llamas is a senior content writer. She is also the host the Drugwatch Podcast where she interviews medical experts as well as patients affected by drugs and medical devices. She has written medical and legal content for six years — including an article in The Journal of Palliative Medicine. Prior to writing for Drugwatch, she spent several years as a legal assistant for a personal injury law firm in Orlando. She obtained her Bachelor of Arts in English – Technical Communication from the University of Central Florida. She is a member of the American Medical Writers Association and the Florida Writers Association.

Hide Sources

  1. FDA. (2016, June 7). FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. Retrieved from http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm
  2. Phend, C. (2016, June 6). FDA Warns of Heart Risk with Imodium. Retrieved from http://www.medpagetoday.com/cardiology/arrhythmias/58365
  3. Guarino, B. (2016, May 4). Abuse of diarrhea medicine you know well is alarming to physicians. Retrieved from https://www.washingtonpost.com/news/morning-mix/wp/2016/05/04/physicians-alarmed-by-abuse-of-over-the-counter-diarrhea-medicine-you-know-well/